Alabama, 2008

Damaging Wind in Alabama, April 4, 2008

April 4, 2008 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced high winds that blew down trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced high winds that blew down trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 4, 9:10 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 4, 9:10 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1010 AM CDT FRI APR 4 2008

.UPDATE...PACKAGE UPDATED TO REFLECT TOR WATCH IN EFFECT UNTIL
23Z/6PM CDT. ALSO CLEANED UP SOME WORDINESS IN THE ZONE PACKAGE.

16

&&

.SHORT TERM...(TODAY AND TONIGHT)CONDITIONS CONTINUE TO SET UP FOR A
FAIRLY ACTIVE WEATHER DAY...MOSTLY THIS AFTERNOON AND EARLY TONIGHT.
CURRENTLY...THE MOBILE CWFA IS UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORM DEVELOPMENT...WHICH APPEARS TO BE MOSTLY TO THE NORTH
AND WEST BEGINNING THIS AFTERNOON SHIFTING SOUTHWARD TOWARD THE
COAST THIS EVENING AND LATER TONIGHT. BOTH THE NAM AND GFS DEPICT
THE BEST LIFT OR INSTABILITY OUT AHEAD OF THE FRONT THIS AFTERNOON
AND EARLY TONIGHT...GENERALLY NORTH AND WEST OF A LINE STRETCHING
FROM LUCEDALE MS TO BUTLER AL. WITH CAPES CLIMBING TO ABOVE 3000
J/KG COMBINED WITH A 40 TO 50 KNOT 850 JET AND 1-3KM HELICITY VALUES
RANGING FROM 180 TO 200 M2/S2...GENERALLY IN THE AREAS MENTIONED
ABOVE THIS AFTERNOON AND EARLY TONIGHT...THE THREAT OF ROTATING
SUPERCELLS WILL EXIST FROM ABOUT 18Z TO 03Z TONIGHT. MORE STORMS CAN
BE EXPECTED FURTHER EAST LATER TONIGHT THOUGH THE INSTABILITY AND
VERTICAL SHEAR DECREASES SIGNIFICANTLY AFTER SUNSET. ENHANCED LIFT
ALOFT WILL CONTINUE THROUGH THE NIGHT AFFECTING MOST OF THE CWFA AS
THE RIGHT QUAD OF AN 80 KNOT JET PASSES OVER AL AND MS LATE TODAY
AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS
IN THREATENING WEATHER IS APPROACHING YOUR AREA. WILL STAY CLOSE TO
THE CURRENT MAV GUIDANCE FOR TEMPS THROUGH TONIGHT. /32

.LONG TERM...(SATURDAY THROUGH THURSDAY)AS SATURDAY DAWNS THE COLD
FRONT SHOULD BE NEAR INTERSTATE 65 WITH THE STRONGER STORMS WELL TO
THE EAST AND NORTHEAST OF FORECAST AREA...ANY SEVERE WEATHER SHOULD
HAVE OCCURRED THIS AFTERNOON AND EVENING. RAIN AND POSSIBLY ISOLATED
THUNDERSTORMS SATURDAY MORNING AS THE UPPER DIVERGENCE ASSOCIATED
WITH THE PASSING UPPER JET(H2) SHOULD DIMINISH AND END BY AFTERNOON
AS SKIES BEGIN TO CLEAR FROM NORTHWEST TO SOUTHEAST. CENTER OF
SURFACE HIGH WITH THIS SYSTEM IS WELL TO THE NORTHEAST BY SUNDAY
WITH WEAK RIDGING BACK TO THE SOUTHWEST AND ACROSS THE FORECAST
AREA. STILL SOME UNCERTAINTY AS TO ANY RAIN ON SUNDAY AS GFS
CONTINUES TO SHOW MOISTURE RETURNING TO THE SOUTHERN SECTIONS AS
FRONT DISSIPATES AND A DISTURBANCE IN THE UPPER FLOW MOVES OVER THE
COASTAL AREA SUNDAY AFTERNOON...ALREADY HAD SOME RAIN OVER THE
SOUTHERN SECTIONS FOR SUNDAY AND WILL LEAVE IN FORECAST FOR NOW. GFS
ACTUALLY LOOKS LIKE ITS CRANKING OUT SOME CONVECTIVE BULLETS OVER
THE NORTHERN GULF THE FIRST PART OF THE WEEK. KEPT PRECIPITATION IN
THE FORECAST FROM TUESDAY AFTERNOON ON AS SOUTHEAST FLOW
RETURNS...INCREASING THE PRECIPITABLE WATER VALUES UP TO AN INCH AND
A HALF FOR THE REMAINDER OF THE WEEK. WITH ANOTHER COLD FRONT
APPROACHING THE AREA LATE IN THE WEEK...SHOULD BE ENOUGH LIFT AND
INSTABILITY TO GO WITH THE AMPLE MOISTURE TO HAVE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MOST ANY TIME...WITH BETTER
CHANCES IN THE AFTERNOONS. HIGH TEMPERATURES GENERALLY 75 TO 80 WITH
POPS 20 TO 30 PERCENT. /11

&&

.MARINE...A MODERATE TO STRONG SOUTHERLY WIND FLOW WILL CONTINUE
TODAY AND TONIGHT AHEAD OF COLD FRONT APPROACHING FROM THE WEST.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT MOSTLY
TONIGHT AND EARLY SATURDAY. SOME STORMS COULD BE STRONG TO SEVERE
OVER WESTERN PARTS OF THE MARINE LATE THIS AFTERNOON AND EARLY
TONIGHT...SHIFTING SOUTH AND EAST LATER TONIGHT AND EARLY SATURDAY
AS THE COLD FRONT APPROACHES FROM THE NORTHWEST. A LIGHT NORTHERLY
WIND FLOW WILL DEVELOP IN THE WAKE OF THE FRONT LATE SATURDAY
THROUGH EARLY SUNDAY BECOMING EAST TO SOUTHEAST IN THE AFTERNOON.
EASTERLY WINDS AND SEAS WILL BUILD SLIGHTLY BY EARLY NEXT WEEK AS
HIGH PRESSURE STRENGTHENS ALONG THE EASTERN SEABOARD. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      80  64  74  57 /  40  80  60  10
PENSACOLA   77  66  73  60 /  30  70  70  10
DESTIN      73  70  74  61 /  20  70  80  10
EVERGREEN   80  63  74  52 /  50  80  70  05
WAYNESBORO  80  59  75  51 /  80  80  40  10
CAMDEN      81  59  74  53 /  70  90  60  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 4, 4:55 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT FRI APR 4 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT  THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE OVER INLAND AREAS OF SOUTHEAST MISSISSIPPI AND
EXTREME WESTERN SECTIONS OF SOUTHWEST ALABAMA THIS
AFTERNOON...SHIFTING EASTWARD OVER MUCH OF SOUTHWEST ALABAMA AND THE
WESTERN FLORIDA PANHANDLE TONIGHT. THE BEST CHANCE FOR ROTATING
SUPERCELLS WILL BE THIS AFTERNOON AND EARLY TONIGHT...MOSTLY DURING
MAX HEATING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE
POSSIBLE WITH SOME OF THESE STRONGER STORMS.

THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES MONDAY THROUGH THURSDAY AS EASTERLY WINDS GRADUALLY BUILD
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED TODAY AND TONIGHT.

The radar

The Mobile radar (KMOB), 146 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
April 4, 1:35 PM CST to 1:37 PM CST
Where
Clarke County, Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.920, -87.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94419.